Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 397, NWS Dodge City, KS

September 20, 2018Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 20, 2018, 10:54 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 10:54 PM CDT (03:54 UTC)
Expired
Sep 20, 2018, 11:11 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 21 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KDDC 210354
SVRDDC
KSC057-083-210430-
/O.NEW.KDDC.SV.W.0397.180921T0354Z-180921T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1054 PM CDT THU SEP 20 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Southeastern Hodgeman County in southwestern Kansas...

* Until 1130 PM CDT.

* At 1054 PM CDT, a severe thunderstorm was located very near
  Spearville, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Spearville, Windhorst and Bellefont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9982 3788 9990 3801 9959 3777 9958
TIME...MOT...LOC 0354Z 249DEG 26KT 3784 9976 

HAIL...<.75IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
071 
WWUS53 KDDC 210404
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1104 PM CDT THU SEP 20 2018

KSC057-083-210430-
/O.CON.KDDC.SV.W.0397.000000T0000Z-180921T0430Z/
Ford KS-Hodgeman KS-
1104 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN FORD AND SOUTHEASTERN HODGEMAN COUNTIES...

At 1103 PM CDT, a severe thunderstorm was located very near
Bellefont, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Spearville, Windhorst and Bellefont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9974 3791 9982 3801 9959 3777 9958
TIME...MOT...LOC 0403Z 249DEG 26KT 3787 9968 

HAIL...<.75IN
WIND...60MPH
 
$$

JJOHNSON
494 
WWUS53 KDDC 210411
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1111 PM CDT THU SEP 20 2018

KSC057-083-210421-
/O.CAN.KDDC.SV.W.0397.000000T0000Z-180921T0430Z/
Ford KS-Hodgeman KS-
1111 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3774 9974 3791 9982 3801 9959 3777 9958
TIME...MOT...LOC 0408Z 249DEG 26KT 3789 9961 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:01 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 6:01 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
601 PM CDT Thu Sep 20 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 231 PM CDT Thu Sep 20 2018

Temperatures this afternoon could reach similar highs of yesterday,
as it's already 88 degrees early this afternoon at DDC. Wind gusts
due to boundary layer mixing already as high or higher this
afternoon. Convection has already begun along a cold front extending
from central Nebraska into eastern Colorado. The better moisture
surge that was in place yesterday has now shifted into the
Mississippi valley, so from the perspective of moisture and
temperature advection, the convection we are expecting this
afternoon will have less opportunity to grow upscale and become
severe. Shear profiles over the larger cwa are also expected to
remain weak, and CAMs all portray broken linear line storms, with
outflow quickly outpacing most of the broken lines. Low level
lapse rates improve eastward from the state line, which will be
the zone where outflow is, most likely to dominate. This all
points to chances for severe hail and, more likely severe wind
gusts early before quickly turning to heavy rain and frequent
lightning as a main weather hazard.

.LONG TERM...(Friday through Thursday)
Issued at 231 PM CDT Thu Sep 20 2018

Showers and thunderstorms may be lingering along the Oklahoma line
and south central Kansas counties through early Friday. This will
result in a cloudy and much cooler Friday with occasional showers
anywhere in the area. Northeasterly flow will keep temperatures
cooler going into Saturday before temperatures begin warming back
towards the 80s once again by Sunday and Monday. Another front,
with additional precipitation chances returns Monday night, with
again, temps returning to the 70s for early nest week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Sep 20 2018

A line of thunderstorms will continue to push eastward across
central and eastern portions of southwest Kansas early this evening,
potentially affecting all TAF sites generally through 04Z.
Otherwise, predominately VFR conditions are expected to prevail
through late Friday afternoon. Winds will be variable and gusty
through late this evening as the aforementioned line of storms
moves across the area early in the period. North to northeast
winds around 15 to 25kt are expected to develop early Friday
morning as a cold front pushes through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  70  48  74 / 100  70   0   0
GCK  59  71  47  75 /  90  20   0   0
EHA  59  71  49  78 /  30  20   0   0
LBL  60  71  48  76 /  50  50   0   0
HYS  58  71  48  73 / 100  10   0   0
P28  65  71  52  75 /  70  70   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Sep 20, 1:43 AM CDT, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
143 AM CDT Thu Sep 20 2018

KSZ030-031-043>046-061>066-074>081-084>090-211200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
143 AM CDT Thu Sep 20 2018 /1243 AM MDT Thu Sep 20 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Storms will develop along a cold front this afternoon and evening.
Heavy rainfall, outflow winds of 50 to 70 mph, and up to one inch
hail are the main threats.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Lingering storms are expected across south central Kansas Friday
morning will heavy rainfall as the primary threat.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 20, 4:54 PM CDT, 6 hours before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT THU SEP 20 2018

KSZ030-031-202245-
Trego KS-Ellis KS-
454 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND ELLIS COUNTIES
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Cedar Bluff, moving east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Ogallah,
Emmeram, Yocemento, Cedar Bluff, Munjor, Riga, Pfeifer, Toulon and
Antonino.

LAT...LON 3870 9904 3870 9986 3913 9984 3913 9904
TIME...MOT...LOC 2153Z 248DEG 36KT 3884 9977

JJOHNSON
Special weather statement, Sep 20, 4:58 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT THU SEP 20 2018

KSZ045-046-064-065-077>079-202245-
Gray KS-Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-Ford KS-
458 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN NESS...HODGEMAN...
WESTERN PAWNEE...SOUTHEASTERN GRAY...RUSH...NORTHWESTERN EDWARDS AND
SOUTHERN ELLIS COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Ransom to 8 miles east of
Kalvesta to 3 miles east of Copeland. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dodge City, Gray, Kinsley, Ness City, La Crosse, Montezuma, Jetmore,
Spearville, Bazine, Burdett, Ford, Hanston, Offerle, McCracken,
Ensign, Rush Center, Rozel, Liebenthal, Alexander and Ash Valley.

LAT...LON 3815 9921 3750 9979 3748 10055 3807 10010
      3868 9990 3870 9920
TIME...MOT...LOC 2158Z 253DEG 33KT 3867 9990 3808 10013 3756 10056

JJOHNSON
Special weather statement, Sep 20, 5:43 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
543 PM CDT THU SEP 20 2018

KSZ031-046-064>066-078>080-202330-
Hodgeman KS-Stafford KS-Rush KS-Pawnee KS-Ellis KS-Kiowa KS-
Edwards KS-Ford KS-
543 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN...PAWNEE...WEST CENTRAL STAFFORD...
RUSH...EDWARDS AND SOUTHEASTERN ELLIS COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Hargrave to 6 miles southeast
of Ensign. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Larned, Kinsley, La Crosse, Bucklin, Greensburg, Spearville, Lewis,
Otis, Mullinville, Bison, Burdett, Ford, Offerle, Garfield, Rush
Center, Rozel, Liebenthal, Belpre, Timken and Ash Valley.

LAT...LON 3867 9903 3826 9903 3826 9895 3804 9897
      3750 9924 3750 10001 3802 9962 3870 9943
      3871 9904
TIME...MOT...LOC 2243Z 260DEG 24KT 3863 9948 3757 10018

JJOHNSON
Special weather statement, Sep 20, 10:39 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1039 PM CDT THU SEP 20 2018

KSZ064-078-210430-
Hodgeman KS-Ford KS-
1039 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES UNTIL 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dodge City, Spearville, Ford, Bellefont, Wright, Windhorst and Ft.
Dodge.

LAT...LON 3765 10001 3786 10006 3798 9962 3763 9960
TIME...MOT...LOC 0339Z 257DEG 23KT 3776 9995

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:39 PM CDTSpecial Weather StatementDDCFord51 min
Sep 20, 11:12 PM CDTSpecial Weather StatementDDCEdwards48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.